HAROLD P. LAZAR, M.D.; ROBERT L. MURPHY, M.D.; JOHN P. PHAIR, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Because of an increasing awareness of the hazards of travel to areas harboring chloroquine-resistant strains of Plasmodium falciparum malaria, prophylaxis with Fansidar (sulfadoxine and pyrimethamine; Roche Laboratories, Nutley, New Jersey) has been advocated (1). Over a period of 13 months, however, we have seen two patients with severe reactions to Fansidar, with noncaseating granulomas documented by liver biopsy.
A 75-year-old woman traveled to Madagascar, took chloroquine and Fansidar weekly for prophylaxis, and subsequently developed fatigue, anorexia, and malaise. Fever, rash, and shaking chills ensued. After she returned home and was hospitalized, neither lymphadenopathy nor splenomegaly was found.
LAZAR HP, MURPHY RL, PHAIR JP. Fansidar and Hepatic Granulomas. Ann Intern Med. 1985;102:722. doi: https://doi.org/10.7326/0003-4819-102-5-722_1
Download citation file:
Published: Ann Intern Med. 1985;102(5):722.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use